Indiana, 2019

Damaging Winds in Indiana, June 5, 2019

June 5, 2019 · NWS PAH · 2 events in 1 county or zone

Numerous clusters of thunderstorms developed in southern Illinois and southwest Indiana along an outflow boundary from earlier storms, and ahead of a cold front over northern Indiana. Strong solar heating contributed to a very unstable atmosphere, with mixed-layer capes from 3000 to 3500.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous clusters of thunderstorms developed in southern Illinois and southwest Indiana along an outflow boundary from earlier storms, and ahead of a cold front over northern Indiana. Strong solar heating contributed to a very unstable atmosphere, with mixed-layer capes from 3000 to 3500. Weak wind shear limited storm organization, but strong buoyancy supported intense storms capable of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 5, 5:25 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 5, 5:25 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
625 PM CDT Wed Jun 5 2019

.UPDATE...
Issued at 620 PM CDT Wed Jun 5 2019

Updated aviation discussion for 00z TAFs.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 1252 PM CDT Wed Jun 5 2019

Monitoring northern reaches of the FA for best convective chances
this pm, as energy spills down out of IA/nrn IL, and upstream
convection takes shape. Already showing MUCAPES of 3-4K J/KG for
this to move in/feed upon, but sounding data still indicates
maybe some minor capping inversions to erode still further
south/in its path. CAMs all more or less develop a line of
convection across northern-central ptns of IL/IN this pm, then
sag that line southward toward us by the end of the afternoon, and
on thru our area during the evening/into the overnight. Have
upped pops accordingly, and messaged for updated risk enhancement
in our far north...with damaging winds (30%) the primary hazard,
but large hail (15%) not ruled out. Presumably the trend will be
diminishing overnight, but we'll see what's ongoing at that time,
as by then they may be fed enough to continue at least into/thru
the early evening hours with their strength.

After tonight, the upper Low currently over the southwest U.S.,
will have drifted into the southern Plains, and will be soon
entering the Mississippi river valley. Its presence will agitate
our warm/humid airmass, with basically a persistent, albeit
off/on, chance of showers and storms daily, thru the remainder of
the short term forecast. While isolated (pulse) strong to severe
storms cannot be ruled out, this transition to a more tropically
sourced system means our primary hazard will be heavy
rain/flooding.

.LONG TERM...(Saturday through Wednesday)
Issued at 148 PM CDT Wed Jun 5 2019

Still eyeing heavy rainfall potential for the weekend with PWAT
values remaining around 2.0-2.2 inches across the region through
the Sunday. The trend seems to be to take the meandering cut off
low a little farther south than what was being depicted earlier in
the week, which puts the region in a little lighter total precip
regime. Rain/showers and thunderstorms will remain possible, but
coverage looks to be a bit lower, and may be more diurnally driven
on the northern half of the vertically stacked low pressure
system. Storm motion vectors will still be rather slow with weak
ambient flow, so localized heavy rainfall and flooding remains
plausible.

Monday an upper trough/jet max approaches from the west, nudges
our cut off low to the southeast and aids in pushing a front
through late Sunday night/Monday morning. This front will likely
lead to an increase in rain/thunder coverage initially, then be
followed by a much drier and somewhat cooler airmass. This should
set the stage for a pleasant few days with reduced relative
humidity (dewpoints in the 50s) and seasonable highs in the lower
80s vicinity amid mostly sunny skies. The trough axis is progged
to pass through on Wednesday but a lack of column moisture, for
now, looks to preclude significant precip chances.

&&

.AVIATION...
Issued at 620 PM CDT Wed Jun 5 2019

Slow moving MCS may get a bit of a nudge over the next hour and
move over or near the MVN/EVV/OWB sites. Thunderstorms will be
slow moving with gusty winds and heavy rain. Southeast Missouri
and southwest Kentucky have a lower chance to see
persistent/significant thunderstorm impacts. Winds will likely
shift to the northwest for a period behind any convection,
becoming light overnight. Light to moderate winds return in the
morning from the southeast. Cloud coverage will increase as well
as coverage of showers and a few thunderstorms during the day and
afternoon tomorrow, prevailing conditions should be VFR, but some
possibility for degraded conditions in heavier rain and
thunderstorms, especially in the afternoon. Kept TAFs
conservative/optimistic for now.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DH
LONG TERM...JGG
AVIATION...JGG
Hazardous weather outlook, Jun 5, 10:39 AM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1139 AM CDT Wed Jun 5 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1139 AM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be igniting late this afternoon,
especially along and north of Interstate 64. These storms will
have the potential to be strong to severe, with damaging winds the
primary hazard. Large hail is also possible in a severe storm.
Lightning and heavy rain will be possible with any storms.

Refer to river flood warnings and statements for the latest on
area river flooding. Major flooding continues along the
Mississippi River from Chester south to Cape Girardeau and Thebes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms with heavy rain will be
possible Thursday through the upcoming weekend. This could lead
to some localized flash flooding concerns.

Refer to river flood warnings and statements for the latest on
area river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or evening.

In the hours before

Special weather statement, Jun 5, 3:29 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Paducah KY
429 PM CDT Wed Jun 5 2019

ILZ076-052200-
Wayne IL-
429 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Xenia, or 10 miles southwest of Flora, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cisne and Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.

LAT...LON 3860 8838 3845 8839 3848 8870 3861 8870
TIME...MOT...LOC 2129Z 292DEG 22KT 3855 8859

07
Local storm report, Jun 5, 3:53 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     8 NW JOHNSONVILLE       38.59N 88.64W
06/05/2019  E60 MPH          WAYNE              IL   TRAINED SPOTTER

&&

KES
Special weather statement, Jun 5, 3:55 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
455 PM CDT Wed Jun 5 2019

INZ081-082-052245-
Gibson IN-Pike IN-
455 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GIBSON AND
NORTHWESTERN PIKE COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Patoka, or 8 miles north of Princeton, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Petersburg and Hazleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Indiana.

LAT...LON 3853 8738 3851 8737 3853 8736 3851 8730
      3852 8727 3851 8719 3838 8730 3843 8767
      3844 8767 3846 8766 3844 8763 3845 8760
      3850 8759 3849 8754 3852 8754 3850 8753
      3849 8750 3853 8748 3854 8743 3853 8742
TIME...MOT...LOC 2155Z 287DEG 18KT 3848 8761

07
Special weather statement, Jun 5, 4:25 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
525 PM CDT Wed Jun 5 2019

ILZ078-052245-
Wabash IL-
525 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABASH COUNTY UNTIL
545 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Carmel, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Carmel and Allendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Illinois.

LAT...LON 3854 8767 3851 8765 3850 8766 3851 8767
      3849 8769 3847 8775 3846 8776 3845 8773
      3844 8774 3841 8775 3843 8788 3857 8786
      3857 8765
TIME...MOT...LOC 2224Z 287DEG 17KT 3847 8774

07
Local storm report, Jun 5, 5:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
613 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     2 SE GOLDEN GATE        38.34N 88.18W
06/05/2019                   WAYNE              IL   FIRE DEPT/RESCUE

            REPORT OF APPROXIMATELY 30 TREES DAMAGED
            SOUTHEAST OF GOLDEN GATE.

&&

SP
Local storm report, Jun 5, 5:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
620 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 NW CISNE              38.54N 88.48W
06/05/2019  E0.88 INCH       WAYNE              IL   EMERGENCY MNGR

            TIME ESTIMATED BY RADAR.

&&

SP

The radar

The Evansville,IN radar (KVWX), 17 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
June 5, 5:30 PM CST
Where
Gibson County, Princeton to Patoka
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.350, -87.570

Several trees and power lines were down in Princeton. Approximately 1000 customers were without power in the Patoka and Hazleton areas.

Thunderstorm Wind, Gibson

When
June 5, 6:10 PM CST
Where
Gibson County, 1 mi ESE of Haubstadt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.194, -87.553

A snapped power line was reported near the intersection of U.S. Highway 41 and Highway 68.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822296, 822295.